Oregon, 2005Lightning Strike in Oregon, May 20, 2005
May 20, 2005 · NWS PQR · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 20, 7:44 AM PST, 4 hours 16 minutes earlier.
Area forecast discussion, May 20, 7:44 AM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
844 AM PDT FRI MAY 20 2005
.SYNOPSIS...AN UPPER LEVEL TROUGH OFFSHORE WILL MOVE INLAND TODAY AND
EAST OF THE FORECAST AREA TONIGHT. HIGH PRESSURE ALOFT WILL BUILD
BRIEFLY INTO SOUTHWEST OREGON TONIGHT BEHIND THE TROUGH. THE NEXT
PACIFIC WEATHER SYSTEM WILL BRUSH THE AREA SAT NIGHT. DRY CONDITIONS
ARE EXPECTED EARLY NEXT WEEK BUT AN UPPER TROUGH IN THE NORTHEAST PAC
WILL MAINTAIN ONSHORE FLOW FOR FAIRLY CLOUDY AND COOL CONDITIONS.
WARMING IS EXPECTED BEGINNING MIDWEEK AS HIGH PRESSURE BUILDS INTO
THE AREA.
&&
.SHORT TERM...METARS/SATELLITE INDICATE WIDESPREAD SHOWERS OVER THE
AREA THIS MORNING. SHORTWAVE SEEN IN WATER VAPOR PICTURES WITH A
NEGATIVE TILT NEAR 130W...TO LIFT E ACROSS THE AREA LATE TODAY.
EXPECT SHOWERS...WITH ENOUGH COLD AIR ALOFT TO KEEP AIR MASS UNSTABLE
FOR A CONTINUED THREAT OF THUNDERSTORMS. AS SHORT WAVE PASSES...
MODELS INDICATE AIR MASS TO STABILIZE QUICKLY THIS EVENING...SO POPS
TO DROP OFF.
THE FASTER GFS MODEL TIMING LOOKS UNDER WESTERLY JET BRINGING THE
COLD FRONT INLAND AND QUICKLY ACROSS THE FORECAST AREA SAT NIGHT.
WEST TO NORTHWEST ONSHORE FLOW SUN SHOULD ALLOW SOME BREAKS IN THE
CLOUDS BY AFTERNOON AFTER SOME LINGERING SHOWERS IN THE MORNING.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
500 MILLIBAR HEIGHTS WILL RISE FOR THE FIRST OF THE WEEK
PUSHING APPROACHING WEATHER SYSTEMS TO THE NORTH OF THE FORECAST AREA
THEN THE UPPER LEVEL FLOW WILL BUCKLE AND BECOME MORE MERIDIONAL WITH
A NICE DRYING AND WARMING RIDGE OF HIGH PRESSURE ALOFT BUILDING OVER
THE FORECAST AREA. WILLSON
&&
.AVIATION...LIGHTNING DETECTION NETWORK SHOWING SOME ISOLATED
LIGHTNING ACTIVITY ALONG THE NW OREGON COAST THIS MORNING
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVING ONSHORE. THIS
DISTURBANCE WILL SLOWLY MOVE EASTWARD TODAY PRODUCING SHOWERS AND
ISOLATED THUNDERSTORMS WITH LOCALLY MVFR CIGS IN THE HEAVIER SHOWERS
ALONG THE ROUTES...ESPECIALLY ACROSS THE COAST RANGE AND CASCADES.
&&
.PRELIMINARY POINT POPS
AST 84373 PDX 84152 SLE 84152 EUG 84141
.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE TODAY
AND TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THIS
AFTERNOON.
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, May 20, 2:31 AM PST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
331 AM PDT FRI MAY 20 2005
ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-211045-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
331 AM PDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON...NORTHWEST OREGON AND NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
ISOLATED THUNDERSTORMS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CALL IN IF CRITERIA ARE MET
In the hours before
Special weather statement, May 20, 10:30 AM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1130 AM PDT FRI MAY 20 2005
WAZ019-040-211700-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1130 AM PDT FRI MAY 20 2005
...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THIS
EVENING. AIRMASS OF THE TROUGH WILL BE UNSTABLE AND SHOWERY...THEN
BEHIND THE TROUGH AIRMASS WILL STABILIZE. SOUTHERLY WINDS IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE TODAY WILL VEER TO THE WEST
OVERNIGHT. WINDS AT LOW ELEVATIONS WILL BE LIGHT.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED. =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA ARE IN MILES PER HOUR ***** =
=====================================================================
MORNING SALEM BALLOON SOUNDING WIND 05/20 0500 PDT
3000 FT 220016 (MPH)
6000 FT 220024 (MPH)
9000 FT 210032 (MPH)
12000 FT 190035 (MPH)
16000 FT 205041 (MPH)
20000 FT 215051 (MPH)
25000 FT 215108 (MPH)
30000 FT 215127 (MPH)
35000 FT 220124 (MPH)
39000 FT 220114 (MPH)
44600 FT 225066 (MPH)
50000 FT 220062 (MPH)
FORECAST WINDS FOR MOUNT ST HELENS
ELEV. 05/20 0500PDT 05/20 1700PDT 05/21 0500PDT 05/21 1700PDT
3000 202012 222017 208006 202004
6000 217019 234024 223012 168013
9000 220026 235026 226018 193028
12000 215030 236028 229025 217036
15000 211038 235028 231035 233049
18000 206041 229034 242051 243062
21000 211054 226039 250071 248075
24000 216077 231039 258101 249087
27000 216098 237043 261124 250095
30000 215116 238051 260138 250102
33000 215122 241061 256138 250111
36000 216108 240065 258136 251117
39000 218092 239065 260129 251120
42000 219075 237058 257104 251103
45000 219061 235052 253081 250086
48000 217053 229046 249064 249070
51000 214046 223040 245046 247054
Special weather statement, May 20, 10:30 AM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1130 AM PDT FRI MAY 20 2005
WAZ019-040-201700-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1130 AM PDT FRI MAY 20 2005
...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THIS
EVENING. AIRMASS OF THE TROUGH WILL BE UNSTABLE AND SHOWERY...THEN
BEHIND THE TROUGH AIRMASS WILL STABILIZE. SOUTHERLY WINDS IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE TODAY WILL VEER TO THE WEST
OVERNIGHT. WINDS AT LOW ELEVATIONS WILL BE LIGHT.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED. =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA ARE IN MILES PER HOUR ***** =
=====================================================================
MORNING SALEM BALLOON SOUNDING WIND 05/20 0500 PDT
3000 FT 220016 (MPH)
6000 FT 220024 (MPH)
9000 FT 210032 (MPH)
12000 FT 190035 (MPH)
16000 FT 205041 (MPH)
20000 FT 215051 (MPH)
25000 FT 215108 (MPH)
30000 FT 215127 (MPH)
35000 FT 220124 (MPH)
39000 FT 220114 (MPH)
44600 FT 225066 (MPH)
50000 FT 220062 (MPH)
FORECAST WINDS FOR MOUNT ST HELENS
ELEV. 05/20 0500PDT 05/20 1700PDT 05/21 0500PDT 05/21 1700PDT
3000 202012 222017 208006 202004
6000 217019 234024 223012 168013
9000 220026 235026 226018 193028
12000 215030 236028 229025 217036
15000 211038 235028 231035 233049
18000 206041 229034 242051 243062
21000 211054 226039 250071 248075
24000 216077 231039 258101 249087
27000 216098 237043 261124 250095
30000 215116 238051 260138 250102
33000 215122 241061 256138 250111
36000 216108 240065 258136 251117
39000 218092 239065 260129 251120
42000 219075 237058 257104 251103
45000 219061 235052 253081 250086
48000 217053 229046 249064 249070
51000 214046 223040 245046 247054
Lightning, Clackamas
- When
- May 20, 12:00 PM PST to 2:00 PM PST
- Where
- Clackamas County, West Linn
- Reported by
- NEWSPAPER
- Coordinates
- 45.188, -122.221 (the zone’s center; the record gives no point)
Near West Linn, OR a lightning strike left up to 1800 residents without power for just under an hour.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452628.